Arizona, 2012

Drought in Arizona, August 1 to 21, 2012

August 1 to 21, 2012 · NWS TWC · 3 events in 3 counties and zones

Enough rainfall occurred during August to ease drought conditions slightly in Pinal County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Enough rainfall occurred during August to ease drought conditions slightly in Pinal County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:03 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 9:03 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
903 PM MST TUE JUL 31 2012

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST EACH
AFTERNOON AND EVENING INTO THE UPCOMING WEEKEND...ALTHOUGH
THUNDERSTORM COVERAGE IS EXPECTED TO BE LESS THAN OF LATE.

&&

.DISCUSSION...THE FEW SHOWERS AND THUNDERSTORMS THAT MANAGED TO
DEVELOP LATE THIS AFTERNOON AND EVENING WERE STARTING TO DISSIPATED.
UPDATED THE FORECAST EARLIER TO REFLECT THESE TRENDS. PLEASE REFER
TO THE ADDITIONAL SECTIONS FOR MORE DETAILS.

&&

.AVIATION...ISOLD -TSRA/-SHRA THROUGH 01/09Z. AFTER 01/09Z SCT-BKN
120-150 WITH WIND GENERALLY LESS THAN 10 KTS. ISOLD TO SCATTERED
SHOWERS AND THUNDERSTORM AGAIN ON WEDNESDAY AFTER 01/18Z.  AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORM  WEDNESDAY.  BECOMING ISOLATED SHOWERS AND
THUNDERSTORMS ON THURSDAY THROUGH THE WEEKEND. THE AIRMASS IS
EXPECTED TO REMAIN MOIST THROUGH THE WEEK...SO GOOD RH RECOVERIES
DURING THE NIGHT.  GENERALLY LIGHT WINDS FOLLOWING NORMAL DIURNAL
TRENDS.

&&

.PREV DISCUSSION...UPPER HIGH WAFTS BETWEEN ERN NM AND W TEXAS WITH
SHORT WAVE RIDGING JUTTING WESTWARD TOWARD ERN AZ AT TIMES...THUS
SUPPRESSING COVERAGE.  THAT APPEARS TO BE THE CASE WED AND THU
CAUSING NEXT UPSTREAM UPPER LEVEL FEATURES FARTHER SOUTHEAST IN
MEXICO NOT TO HAVE MUCH OF AN IMPACT ON SE AZ. WILL STILL HAVE A FEW
STORMS DUE TO RESIDUAL MOISTURE AND TERRAIN EFFECTS THOUGH.  THERE
IS SOME HINT OF A MORE SIGNIFICANT DISTURBANCE FRIDAY OR
SATURDAY...BUT NEXT UPPER IMPULSE THAT REALLY STANDS OUT IS SHOWN
NEAR SE AZ EARLY NEXT WEEK. COMPARING SATELLITE IMAGERY TO THE GFS
SHOWS THAT THIS IS ACTUALLY A COMBINATION OF ENERGY FROM SYSTEMS
NEAR THE LAS VEGAS AREA NOW AND THE ONE NEAR NE AZ/NW NM THAT
TRAVERSE AROUND THE ENTIRE AREA OF HIGH PRESSURE AND BACK INTO THE
SW US.

WITH LESS THUNDERSTORM COVERAGE EXPECTED OVER THE NEXT FEW
DAYS...LOWER THAN CLIMO POPS WILL TRANSLATE TO WARMER THAN NORMAL
HIGH TEMPERATURES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 9:47 AM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
947 AM MST TUE JUL 31 2012

AZZ501>515-010600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
947 AM MST TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
RAIN RATES OF 1 TO 2 INCHES PER HOUR WHICH COULD LEAD TO FLASH
FLOODING...ESPECIALLY IN AREAS THAT SAW RAIN THE PAST COUPLE OF
DAYS. WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE IN THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST EACH DAY.
HEAVY RAIN AND GUSTY WINDS WILL CONTINUE TO BE THE MAIN THREATS
FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 31, 6:24 PM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST TUE JUL 31 2012

AZZ507-513-010215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
624 PM MST TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 715
PM MST...

AT 614 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SIERRA VISTA...MOVING NORTH
AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CHARLESTON...FAIRBANK AND
WHETSTONE.

LAT...LON 3179 11040 3183 11011 3157 11009 3156 11031
TIME...MOT...LOC 0124Z 169DEG 5KT 3160 11020

JJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Tohono O Odham Nation

When
August 1, 12:00 AM MST to August 21, 12:00 PM MST
Where
Tohono O Odham Nation forecast zone
Reported by
Drought Monitor
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Extreme drought (D3) continued in portions of Pinal County in August but enough rainfall occurred for conditions to improve to the severe drought or (D2) category during the latter half of the month. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. Rainfall amounts generally totaled between 0.75 inch and 1.5 inches. Despite the rain, dry antecedent conditions contributed to several dust storm events as thunderstorm outflow winds kicked up dust, which ultimately developed into haboobs. These large areas of blowing dust rolled northward across portions of Pinal County on at least three occasions in August.

Drought, South Central Pinal County

When
August 1, 12:00 AM MST to August 21, 12:00 PM MST
Where
South Central Pinal County forecast zone
Reported by
Drought Monitor
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Extreme drought (D3) continued in portions of Pinal County in August but enough rainfall occurred for conditions to improve to the severe drought or (D2) category during the latter half of the month. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. Rainfall amounts generally totaled between 0.75 inch and 1.5 inches. Despite the rain, dry antecedent conditions contributed to several dust storm events as thunderstorm outflow winds kicked up dust, which ultimately developed into haboobs. These large areas of blowing dust rolled northward across portions of Pinal County on at least three occasions in August.

Drought, Southeast Pinal County

When
August 1, 12:00 AM MST to August 21, 12:00 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Drought Monitor
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Extreme drought (D3) continued in portions of Pinal County in August but enough rainfall occurred for conditions to improve to the severe drought or (D2) category during the latter half of the month. Since the impacts of this drought began with the winter of 2010-2011, most have already been mitigated. Rainfall amounts generally totaled between 0.75 inch and 1.5 inches. Despite the rain, dry antecedent conditions contributed to several dust storm events as thunderstorm outflow winds kicked up dust, which ultimately developed into haboobs. These large areas of blowing dust rolled northward across portions of Pinal County on at least three occasions in August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405463, 407809, 407810.